Missouri, 2022

Flooding and Hail in Missouri, March 18, 2022

March 18, 2022 · NWS SGF · 5 events in 4 counties and zones

Isolated strong to severe storms produced isolated hail, wind damage and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong to severe storms produced isolated hail, wind damage and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 18, 1:38 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 18, 1:38 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
238 AM CDT Fri Mar 18 2022

Key Messages:

1. Showers and thunderstorms continue today, may get some
strong/severe storms in far eastern counties late this morning
into mid afternoon.

2. Windy conditions behind the low pressure system today.

3. Elevated fire weather conditions on Sunday.

4. Additional showers and thunderstorms Monday-Wednesday. May have
an excessive rainfall risk with several waves of precipitation.

.SYNOPSIS...
Issued at 238 AM CDT Fri Mar 18 2022

Low pressure was currently centered over northeast Oklahoma early
this morning. Showers have been occurring since mid evening over
the area ahead of the low, with additional convection occurring in
the cyclonic flow of the low itself. Temperatures remain very mild
over the area with readings from the mid 50s to low 60s, with dew
points in the low to mid 50s over the area.

&&

.SHORT TERM...(Today and tonight)
Issued at 238 AM CDT Fri Mar 18 2022

For today, we are expecting the low to track northeast and across
the forecast area during the day today. Showers and thunderstorms
will continue to spread across the area with the low. By late
morning, instability may be enough to support some stronger
convection over south central MO, where a marginal hail and wind
risk will exits through the mid afternoon. On the back side of the
low, we are expecting gusty northwest to north winds spreading
across the area from west to east during the day. Wind gusts of 25
to 35 mph will be possible at times. This will also usher in
colder air, with temperatures likely dropping into the 40s during
the afternoon. Highs will likely be from mid morning into midday.
Rain chances will persist into the evening behind the low with
rain chances diminishing from west to east.

Lows tonight are expected to range from the lower 30s to the upper
30s.

.LONG TERM...(Saturday through Thursday)
Issued at 238 AM CDT Fri Mar 18 2022

A much drier air mass will move into the area on Saturday with
plenty of sunshine expected. This will help temperatures climb
back into the lower to middle 60s for highs.

As we head into Sunday, we'll see afternoon humidity levels dip
into the 25 to 35 percent range over the area. We'll also have the
pressure gradient tighten up over the area with the surface ridge
slipping to the southeast of the area and low pressure developing
over the Rockies in advance of the next upper level trough. So,
southerly winds will also increase. The combined gusty winds with
low RH values will bring about some elevated fire weather
conditions during the afternoon and early evening on Sunday.
Afternoon highs will climb back into the low 70s...we'll above
normals for this time of year.

The upper level trough will continue to shift east Sunday nighth
and begin to close off over the 4 corners region, while a strong
low level jet sets up over our area and will begin to pump
moisture directly from the Gulf of Mexico into the plains. Showers
and thunderstorms will likely spread back into the area starting
Monday ahead of the low. The heaviest rain will likely occur
Monday into Monday night, before we start to get a dry slot
entering into the area as the low pushes closer to the region from
the west. Precipitation chances will continue as the low lifts
northeast across the area on Tuesday night into Wednesday. We
currently have the heaviest rain axis over south central MO where
there are highest probabilities of receiving over an inch of rain
and still some chances of rainfall in excess of 2 inches. Will
need to continue to monitor this system and low track for the
potential of excessive rainfall as we head through the weekend.

There is more uncertainty as we head into the middle to later part
of next week as this low gets cut off from the main flow and
hovers over the central U.S. for much of the remainder of the work
week. As a result, ensembles show a large range for temperature
solutions in the later half of the work week and we have opted to
maintain the NBM deterministic solution for now which is at or
below the NBM 50th percentile.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1200 AM CDT Fri Mar 18 2022

For the 06z TAFS, surface low pressure was located southwest of
the area over OK. Some shower activity has already affected
SGF/BBG areas in advance of the low, with additional convective
activity more concentrated closer to the low circulation. This is
the activity which will move into the 3 TAF areas overnight into
Friday as the low begins to lift northeast into southwest MO.
Ceilings will continue to lower and we may actually see some IFR
conditions develop for a time, but we are mostly expecting MVFR
conditions overnight and on Friday with the convection. There will
be a lower risk of some lightning embedded within the overall
shower activity, but instability is fairly low and the lightning
coverage doesn't appear to be all the great. Winds will become
gusty, especially on the back side of the low with a northwest to
north wind at 20 to 26 kts at times for the gusts. Behind the low,
a lighter rain will still be possible for the remainder of Friday
and into some of Friday evening. Drier air will eventually work
into the area behind the low, but that will arrive later in the
evening and overnight, or outside of this TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Mar 18, 2:24 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
324 AM CDT Fri Mar 18 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
324 AM CDT Fri Mar 18 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Some wind gusts today and tonight will be over 30 mph. Showers
  and thunderstorms will be possible today. Some of the storms by
  late morning into the mid afternoon will have the potential of
  becoming strong to severe over south central MO, with hail to
  the size of quarters and wind gusts up to 60 mph the main risks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Some elevated fire weather conditions will be possible Saturday
  into Monday as a much drier air mass moves into the area.

  Additional thunderstorms will be possible late Monday into
  Tuesday of next week along with the potential of heavy rain.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Mar 18, 2:14 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
314 AM CDT Fri Mar 18 2022

MOZ101-102-180845-
Barry MO-McDonald MO-
314 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of eastern McDonald and
southern Barry Counties through 345 AM CDT...

At 313 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bella Vista to near Rogers. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roaring River State Park...       Big Sugar Creek State Park...
Cassville...                      Seligman...
Exeter...                         Butterfield...
Washburn...                       Wayne...
Powell...                         Rocky Comfort...
Ridgley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9440 3675 9416 3675 9366 3650 9386
TIME...MOT...LOC 0813Z 227DEG 30KT 3654 9431 3646 9420 3638 9415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Perez
Special weather statement, Mar 18, 2:45 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
345 AM CDT Fri Mar 18 2022

MOZ102-103-180915-
Barry MO-Stone MO-
345 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of southwestern Stone
and Barry Counties through 415 AM CDT...

At 345 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to near Seligman to near Gateway.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roaring River State Park...       Table Rock Lake...
Cassville...                      Shell Knob...
Seligman...                       Exeter...
Butterfield...                    Washburn...
Golden...                         Emerald Beach...
Eagle Rock...                     Chain-O-Lakes...
Arrow Point...                    Jenkins...
Wayne...                          Mcdowell...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9394 3652 9395 3660 9406 3688 9381
      3674 9357 3651 9352
TIME...MOT...LOC 0845Z 229DEG 34KT 3663 9396 3656 9388 3645 9386

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Perez
Special weather statement, Mar 18, 3:12 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
412 AM CDT Fri Mar 18 2022

MOZ090-094-095-102>104-180945-
Barry MO-Greene MO-Taney MO-Lawrence MO-Christian MO-Stone MO-
412 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of Taney, Christian,
Stone, eastern Barry, southern Lawrence and southern Greene Counties
through 445 AM CDT...

At 412 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Mount Vernon to 11 miles
southwest of Galena to near Grandview. Movement was northeast at 40
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Republic...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Table Rock State Park...
Bull Shoals Lake...               Monett...
Aurora...                         Battlefield...
Mount Vernon...                   Hollister...
Silver Dollar City...             Kimberling City...
Forsyth...                        Marionville...
Clever...                         Merriam Woods...

This includes Interstate 44 between mile markers 40 and 48, and near
mile marker 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9371 3706 9404 3723 9313 3655 9277
      3651 9277
TIME...MOT...LOC 0912Z 218DEG 37KT 3709 9393 3671 9365 3647 9366

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Terry
Local storm report, Mar 18, 4:04 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     HAIL             CAPE FAIR               36.73N 93.51W
03/18/2022  E0.70 INCH       STONE              MO   BROADCAST MEDIA

&&

MMT

The radar

The Springfield radar (KSGF), 29 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stone

When
March 18, 4:05 AM CST
Where
Stone County, 0.32 mi ENE of Jamesville to 0.55 mi E of Jamesville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.972, -93.365

Large tree limbs of 5 to 6 inches were reported down.

Hail, Christian

When
March 18, 4:20 AM CST
Where
Christian County, 1.1 mi E of Ozark
Measured
0.75 in hail
Reported by
Public
Coordinates
37.020, -93.200

Penny sized hail was reported.

Flood, Wright

When
March 18, 1:25 PM CST to 6:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.61 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

State Highway AB at Wolf Creek was closed due to flooding.

Flood, Douglas

When
March 18, 1:54 PM CST to 6:00 PM CST
Where
Douglas County, 2.21 mi E of Ava to 3.12 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -92.610

State Highway FF at Hunter Creek was flooded and impassable.

Flood, Douglas

When
March 18, 4:58 PM CST to 10:00 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 1.99 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -92.730

Highway Y at Cowskin Creek was flooded and impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012737, 1012736, 1012733, 1012734, 1012735.